Dense Fog, Alexander
- When
- May 11, 12:00 AM CST to 7:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- ASOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog blanketed southern Illinois during the late night and early morning hours. Heavy rainfall from thunderstorms the previous afternoon saturated the ground, which contributed to high humidity.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed southern Illinois during the late night and early morning hours. Heavy rainfall from thunderstorms the previous afternoon saturated the ground, which contributed to high humidity. During the night, light winds and periods of clear sky under an upper-level high were conducive for the formation of dense fog. Visibility below one-quarter mile was common, and a trained spotter near Mount Vernon reported less than a tenth of a mile in some areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 10, 11:52 PM CST, 8 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1252 AM CDT WED MAY 11 2016 .SHORT TERM...(Tonight through Thursday night) Issued at 319 PM CDT Tue May 10 2016 Primary focus today has been on ongoing severe weather event. Scattered supercells with all severe weather elements including tornadoes expected to continue, mainly across west Kentucky through sunset. Once the convection passes, clearing skies and light or calm winds will lead to either fog or very low cloud development possibly before midnight. Haven't had much time to look at the convective potential for Wednesday and Thursday, but still figure that we will have a relatively dry period tonight through much of Wednesday, with thunderstorms spreading east into the area later Wednesday night. More development is likely on Thursday as the larger-scale trough approaches the area. .LONG TERM...(Friday through Tuesday) Issued at 319 PM CDT Tue May 10 2016 The extended period will start out under northwest flow aloft and surface ridging. In the fast northwesterly flow, a reinforcing shot of cool dry air is progged to sweep into the PAH forecast area late Friday night. This feature will have little deep moisture to work with, therefore the probability of measurable rainfall will be rather low, about 1 out of 3. At this time, there seems to be enough lack of instability to preclude the mention of thunder. Saturday looks dry under another surface ridge, however it is possible for rain to occur in the southern half of the region Saturday night due to the presence of a developing boundary between high pressure to the north and increasing low pressure in the southern Plains. The medium range models, while in reasonable agreement, are more vague with the path of the southern Plains low and the quasi- stationary boundary to its east, with the ECMWF keeping it farther south than the GFS. For the time being, there will be a gradually increasing chance of showers from the latter half of the weekend through Day 7. Increasing moisture/instability should allow at least scattered tstm activity by Monday. Expect a cooldown through the weekend, with highs not reaching 70 Saturday and Sunday, and lows dipping below 50 Saturday night. A modest rebound in temps by Day 7. && .AVIATION... Issued at 152 am CDT Wed May 11 2016 The Wednesday 06z WFO PAH TAF issuance may appear a litle wacky at first, but competing forces at play for ceilings and visibilities this morning and through the rest of the forecast period. Antecedent boundaries from daytime convection and ridging aloft has placed the TAF sites in an area of decent fog development and LIFR/IFR celings during the first 6-9 hours, followed by improving MVFR to VFR ceilings, but with the introduction of showers. The latter half of the WFO PAH TAFs will be mainly VFR ceilings with periodic introduction of convectioon. && .PAH Watches/Warnings/Advisories... IL...None. MO...None. IN...None. KY...None. && UPDATE...DRS SHORT TERM...DRS LONG TERM...DB AVIATION...Smith
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 932 PM CDT TUE MAY 10 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-111000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 932 PM CDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE OVER THE SOUTHERN HALF OF THE AREA OVERNIGHT...BUT SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE FORECAST WEDNESDAY THROUGH THURSDAY EVENING...THEN AGAIN MONDAY. AT THIS TIME...THUNDERSTORMS THAT DEVELOP AFTER MIDNIGHT WEDNESDAY NIGHT AND THEN AGAIN THURSDAY AFTERNOON HAVE THE BEST SEVERE POTENTIAL. THE PRIMARY CONCERN WILL BE DAMAGING HAIL AND WINDS WITHIN CLUSTERS OF THUNDERSTORMS. LOCALLY HEAVY RAIN AND LIGHTNING WILL BE A SECONDARY HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH WEDNESDAY. DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
753 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TORNADO 3 N HOPKINSVILLE 36.90N 87.49W
05/10/2016 CHRISTIAN KY TRAINED SPOTTER
TORNADO SIGHTED AT LAKE BLYTHE.
&&
DBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
804 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL CERULEAN 36.96N 87.71W
05/10/2016 M2.50 INCH TRIGG KY PUBLIC
&&
DBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
808 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM TORNADO 5 NE HOPKINSVILLE 36.91N 87.43W
05/10/2016 CHRISTIAN KY TRAINED SPOTTER
REPORTED AT JOHNSON ROAD AND PILOT ROCK ROAD.
&&
DBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
842 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL HOPKINSVILLE 36.85N 87.49W
05/10/2016 M1.00 INCH CHRISTIAN KY TRAINED SPOTTER
&&
DBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
858 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 6 SE WHITE PLAINS 37.13N 87.31W
05/10/2016 MUHLENBERG KY EMERGENCY MNGR
SEVERAL BUILDINGS DAMAGED ALONG ELI LANE...5 BUILDINGS
DAMAGED ALONG JERRELLS CREEK ROAD...TREES UPROOTED AND
TWISTED IN THAT AREA. POWER POLES DOWN IN SW PART OF
COUNTY...WIDESPREAD HAIL DAMAGE WITHIN THE COUNTY...HAIL
UP TO SLIGHTLY LARGER THAN GOLF BALLS OCCURRED. EVENTS
OCCURRED BETWEEN 530 AND 600 PM.
0841 PM HAIL 2 NE HOPKINSVILLE 36.87N 87.47W
05/10/2016 M1.00 INCH CHRISTIAN KY TRAINED SPOTTER
&&
DBPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
1200 AM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM HAIL WEST LOUISVILLE 37.70N 87.29W
05/10/2016 E2.00 INCH DAVIESS KY PUBLIC
0100 PM TSTM WND GST 1 W OWENSBORO 37.76N 87.14W
05/10/2016 E60.00 MPH DAVIESS KY TRAINED SPOTTER
LOTS OF PEA SIZED HAIL ALONG WITH ESTIMATED 60 MPH WINDS.
0103 PM HAIL OWENSBORO 37.76N 87.12W
05/10/2016 M1.00 INCH DAVIESS KY TRAINED SPOTTER
ALSO REPORTED 55+ WINDS.
0103 PM HAIL 2 SW OWENSBORO 37.74N 87.15W
05/10/2016 M2.00 INCH DAVIESS KY TRAINED SPOTTER
0103 PM HAIL OWENSBORO 37.76N 87.12W
05/10/2016 E0.25 INCH DAVIESS KY TRAINED SPOTTER
PEA SIZED HAIL AT AIRPORT
0103 PM HAIL OWENSBORO 37.76N 87.12W
05/10/2016 M1.75 INCH DAVIESS KY TRAINED SPOTTER
0105 PM HAIL SORGHO 37.75N 87.25W
05/10/2016 E1.25 INCH DAVIESS KY PUBLIC
0106 PM HAIL ROCKPORT 37.88N 87.05W
05/10/2016 E0.50 INCH SPENCER IN TRAINED SPOTTER
PEA TO MARBLE SIZED HAIL, ALSO WHAT SEEMED LIKE A VERY
STRONG GUST OF WIND, POSSIBLE DOWNBURST.
0106 PM HAIL OWENSBORO 37.76N 87.12W
05/10/2016 E1.00 INCH DAVIESS KY TRAINED SPOTTER
QUARTER SIZED HAIL NEAR HWY 431
0111 PM HAIL OWENSBORO 37.76N 87.12W
05/10/2016 M1.00 INCH DAVIESS KY TRAINED SPOTTER
HAIL REPORTED ON THE EAST SIDE OF TOWN.
0120 PM HAIL PANTHER 37.64N 87.22W
05/10/2016 E1.75 INCH DAVIESS KY PUBLIC
ALONG HIGHWAY 81
0128 PM HAIL WHITESVILLE 37.68N 86.87W
05/10/2016 E1.00 INCH DAVIESS KY PUBLIC
0247 PM TORNADO 4 ENE FANCY FARM 36.78N 88.73W
05/10/2016 GRAVES KY TRAINED SPOTTER
0247 PM TORNADO MAYFIELD 36.74N 88.65W
05/10/2016 GRAVES KY LAW ENFORCEMENT
*** 8 INJ *** 8 NON LIFE-THREATENING INJURIES REPORTED BY
KY STATE POLICE.
0250 PM TSTM WND DMG 1 NW MAYFIELD 36.75N 88.66W
05/10/2016 GRAVES KY TRAINED SPOTTER
COLLAPSED BUILDING ON HWY 121 NORTH IN GRAVES COUNTY.
LIKELY TORNADO DAMAGE.
0251 PM TORNADO 2 NNW MAYFIELD 36.76N 88.66W
05/10/2016 GRAVES KY PUBLIC
TORNADO ON THE GROUND CROSSING HIGHWAY 121
0255 PM TORNADO 2 N MAYFIELD 36.77N 88.65W
05/10/2016 GRAVES KY NWS EMPLOYEE
TORNADO ON THE GROUND CROSSING HIGHWAY 45. DAMAGE/DEBRIS
HAVE BEEN CONFIRMED.
0306 PM TORNADO 10 NE MAYFIELD 36.84N 88.52W
05/10/2016 GRAVES KY TRAINED SPOTTER
TORNADO ON THE GROUND PRODUCING DAMAGE ON THE
GRAVES/MARSHALL COUNTY LINE.
0320 PM TORNADO 2 WSW BENTON 36.84N 88.39W
05/10/2016 MARSHALL KY TRAINED SPOTTER
TORNADO ON THE GROUND NEAR MILE MARKER 40 ON THE PURCHASE
PARKWAY.
0413 PM TSTM WND DMG 2 N LAKE CITY 37.06N 88.25W
05/10/2016 LIVINGSTON KY EMERGENCY MNGR
MANY TREES DOWN. DAMAGE TO CELL TOWERS. NEAR MM 34 ON
I-24/69.
0442 PM HAIL HANSON 37.42N 87.47W
05/10/2016 M0.75 INCH HOPKINS KY TRAINED SPOTTER
0446 PM FUNNEL CLOUD LAMASCO 36.99N 87.94W
05/10/2016 LYON KY TRAINED SPOTTER
0501 PM FUNNEL CLOUD CROFTON 37.05N 87.48W
05/10/2016 CHRISTIAN KY TRAINED SPOTTER
NEAR CROFTON
0503 PM HAIL CROFTON 37.05N 87.48W
05/10/2016 M1.00 INCH CHRISTIAN KY TRAINED SPOTTER
0504 PM FUNNEL CLOUD 2 E HANSON 37.42N 87.44W
05/10/2016 HOPKINS KY TRAINED SPOTTER
LOOKING EAST FROM I-69 HANSON EXIT
0504 PM FUNNEL CLOUD 2 E HANSON 37.42N 87.44W
05/10/2016 HOPKINS KY TRAINED SPOTTER
LOOKING EAST FROM HANSON EXIT I-69
0514 PM HAIL 3 WSW SACRAMENTO 37.40N 87.32W
05/10/2016 M1.50 INCH HOPKINS KY PUBLIC
0514 PM FUNNEL CLOUD 4 E HANSON 37.42N 87.40W
05/10/2016 HOPKINS KY EMERGENCY MNGR
0525 PM TORNADO 2 NE APEX 37.12N 87.32W
05/10/2016 MUHLENBERG KY 911 CALL CENTER
0526 PM TORNADO RUDEMENT 37.64N 88.49W
05/10/2016 SALINE IL PUBLIC
BRIEF TORNADO TOUCHDOWN.
0526 PM TORNADO 7 SW GREENVILLE 37.13N 87.27W
05/10/2016 MUHLENBERG KY 911 CALL CENTER
SIGNIFICANT DAMAGE TO HOUSE ON JOE ELI LANE ON
MUHLENBERG/CHRISTIAN CO. LINE. RESIDENT TOOK COVER IN A
STORM SHELTER.
0530 PM TORNADO APEX 37.10N 87.34W
05/10/2016 CHRISTIAN KY 911 CALL CENTER
EMS/EMA TRACKED TORNADO FROM FIRST TOUCHDOWN NEAR APEX TO
WEIR TO SOUTH OF DRAKESBORO NEAR BROWDER...THEN THE
TORNADO LIFTED AT APPROXIMATELY 555 PM. QUARTER TO LARGER
THAN GOLF BALL HAIL WAS REPORTED ALONG THE PATH.
0530 PM FUNNEL CLOUD EDDYVILLE 37.50N 88.59W
05/10/2016 POPE IL BROADCAST MEDIA
GROUND HUGGING WALL CLOUD SIGHTED.
0530 PM TSTM WND DMG 6 SE WHITE PLAINS 37.13N 87.31W
05/10/2016 MUHLENBERG KY EMERGENCY MNGR
SEVERAL BUILDINGS DAMAGED ALONG ELI LANE...5 BUILDINGS
DAMAGED ALONG JERRELLS CREEK ROAD...TREES UPROOTED AND
TWISTED IN THAT AREA. POWER POLES DOWN IN SW PART OF
COUNTY...WIDESPREAD HAIL DAMAGE WITHIN THE COUNTY...HAIL
UP TO SLIGHTLY LARGER THAN GOLF BALLS OCCURRED. EVENTS
OCCURRED BETWEEN 530 AND 600 PM.
0535 PM TSTM WND DMG GREENVILLE 37.21N 87.18W
05/10/2016 MUHLENBERG KY EMERGENCY MNGR
ROOF BLOWN OFF HOUSE ON TERRELLS CREEK ROAD SOUTH OF
GREENVILLE.
0536 PM FUNNEL CLOUD 3 NW DIXON SPRINGS 37.42N 88.71W
05/10/2016 POPE IL TRAINED SPOTTER
BRIEF TORNADO TOUCHDOWN LIKELY. DIFFICULT TO SEE BECAUSE
OF TREES.
0546 PM HAIL 1 S GREENVILLE 37.19N 87.18W
05/10/2016 M2.75 INCH MUHLENBERG KY TRAINED SPOTTER
0547 PM FUNNEL CLOUD 2 NW GOLCONDA 37.38N 88.51W
05/10/2016 POPE IL TRAINED SPOTTER
ROTATING WALL CLOUD SIGHTED.
0548 PM HAIL BEECH CREEK 37.18N 87.06W
05/10/2016 M1.00 INCH MUHLENBERG KY TRAINED SPOTTER
0549 PM HAIL BEECH CREEK 37.18N 87.06W
05/10/2016 M1.75 INCH MUHLENBERG KY BROADCAST MEDIA
TIME OF EVENT ESTIMATED.
0610 PM TORNADO MORGANFIELD 37.68N 87.91W
05/10/2016 UNION KY PUBLIC
0610 PM TORNADO W MORGANFIELD 37.68N 87.91W
05/10/2016 UNION KY TRAINED SPOTTER
BRIEF TORNADO TOUCHDOWN 1/2 MILE WEST OF MORGANFIELD
0624 PM HAIL 4 N CADIZ 36.93N 87.82W
05/10/2016 M0.75 INCH TRIGG KY TRAINED SPOTTER
0628 PM HAIL TOLU 37.43N 88.25W
05/10/2016 M1.00 INCH CRITTENDEN KY EMERGENCY MNGR
UP TO QUARTER SIZED HAIL.
0633 PM HAIL FARMERSVILLE 37.20N 87.91W
05/10/2016 E1.00 INCH CALDWELL KY PUBLIC
0638 PM HAIL 2 NE COBB 37.04N 87.73W
05/10/2016 M1.50 INCH CALDWELL KY TRAINED SPOTTER
0641 PM FUNNEL CLOUD 1 E COBB 37.02N 87.74W
05/10/2016 CALDWELL KY TRAINED SPOTTER
0645 PM FUNNEL CLOUD 1 N MARION 37.35N 88.08W
05/10/2016 CRITTENDEN KY TRAINED SPOTTER
ROTATING WALL CLOUD SIGHTED.
0700 PM HAIL CERULEAN 36.96N 87.71W
05/10/2016 M1.00 INCH TRIGG KY TRAINED SPOTTER
HAIL HAS BEEN OCCURRING FOR SEVEN MINUTES.
0703 PM HAIL CERULEAN 36.96N 87.71W
05/10/2016 M0.75 INCH TRIGG KY TRAINED SPOTTER
0705 PM HAIL CERULEAN 36.96N 87.71W
05/10/2016 M2.50 INCH TRIGG KY PUBLIC
0710 PM FUNNEL CLOUD CERULEAN 36.96N 87.71W
05/10/2016 TRIGG KY TRAINED SPOTTER
0716 PM TORNADO 2 SSE CERULEAN 36.93N 87.70W
05/10/2016 TRIGG KY LAW ENFORCEMENT
STRUCTURAL DAMAGE ALONG KY HIGHWAY 126 JUST NORTH OF
HIGHWAY 128.
0722 PM TORNADO BUFFALO 36.92N 87.69W
05/10/2016 TRIGG KY FIRE DEPT/RESCUE
TORNADO SIGHTED SOUTH OF CERULEAN IN THE BUFFALO AREA.
0724 PM TORNADO 1 SE CERULEAN 36.95N 87.70W
05/10/2016 TRIGG KY TRAINED SPOTTER
0725 PM TORNADO 4 SSE CERULEAN 36.91N 87.68W
05/10/2016 TRIGG KY LAW ENFORCEMENT
TROOPER SIGHTED TORNADO NEAR BUFFALO ROAD AND HIGHWAY
128. DAMAGE TO HOUSE REPORTED...OCCUPANTS FLED.
0727 PM TORNADO CERULEAN 36.96N 87.71W
05/10/2016 TRIGG KY EMERGENCY MNGR
DEBRIS SEEN ON GROUND.
0747 PM TORNADO 3 N HOPKINSVILLE 36.90N 87.49W
05/10/2016 CHRISTIAN KY TRAINED SPOTTER
TORNADO SIGHTED AT LAKE BLYTHE.
0803 PM TORNADO 5 NE HOPKINSVILLE 36.91N 87.43W
05/10/2016 CHRISTIAN KY TRAINED SPOTTER
REPORTED AT JOHNSON ROAD AND PILOT ROCK ROAD.
0837 PM HAIL HOPKINSVILLE 36.85N 87.49W
05/10/2016 M1.00 INCH CHRISTIAN KY TRAINED SPOTTER
0841 PM HAIL 2 NE HOPKINSVILLE 36.87N 87.47W
05/10/2016 M1.00 INCH CHRISTIAN KY TRAINED SPOTTER
&&
K. SMITHThe national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632787, 632788, 632789, 632790, 632791, 632792, 632793, 632794, 632795, 632796, 632797, 632798, 632799, 632800, 632801, 632802, 632803, 632804, 632805.